Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Louisville, KY

February 24, 20174 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Feb 24, 2017, 5:30 PM CST for 4 counties in Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2017, 5:30 PM CST (23:30 UTC)
Expired
Feb 24, 2017, 6:00 PM CST
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Breckinridge County, KY, Bullitt County, KY, Hardin County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 8 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS53 KLMK 242330
SVRLMK
KYC027-029-093-163-250000-
/O.NEW.KLMK.SV.W.0003.170224T2330Z-170225T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
630 PM EST FRI FEB 24 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Meade County in central Kentucky...
  Central Hardin County in central Kentucky...
  Southeastern Breckinridge County in central Kentucky...
  West central Bullitt County in central Kentucky...

* Until 700 PM EST/600 PM CST/

* At 630 PM EST/530 PM CST/, severe thunderstorms were located along
  a line extending from 9 miles east of Brandenburg to 13 miles
  southeast of Hardinsburg, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Radcliff, Vine Grove, Muldraugh, West Point, Dyer, Constantine,
  Rock Haven, Grahamton, Hughes Landing and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3796 8610 3798 8607 3796 8604 3799 8603
      3801 8595 3800 8593 3803 8590 3804 8572
      3768 8603 3763 8637
TIME...MOT...LOC 2330Z 236DEG 22KT 3799 8600 3767 8627 

HAIL...0.88IN
WIND...60MPH
 
$$

AMS
1 follow-up statement
937 
WWUS53 KLMK 242358
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
658 PM EST FRI FEB 24 2017

KYC027-029-093-163-250008-
/O.EXP.KLMK.SV.W.0003.000000T0000Z-170225T0000Z/
Meade KY-Hardin KY-Breckinridge KY-Bullitt KY-
658 PM EST FRI FEB 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE...CENTRAL
HARDIN...SOUTHEASTERN BRECKINRIDGE AND WEST CENTRAL BULLITT COUNTIES
WILL EXPIRE AT 700 PM EST/600 PM CST/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 200 AM EST/100 AM
CST/ for central Kentucky.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3796 8610 3798 8607 3796 8604 3799 8603
      3801 8595 3800 8593 3803 8590 3804 8572
      3768 8603 3763 8637
TIME...MOT...LOC 2357Z 236DEG 22KT 3807 8585 3775 8612 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 4:58 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 24, 4:58 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
558 PM EST Fri Feb 24 2017

...Updated Aviation Discussion...

.Short Term (Now through Saturday Night)...
Issued at 320 PM EST Fri Feb 24 2017

...Severe Storms Possible This Evening...

Main challenge is timing and impact of strong/severe storms this
evening. 997mb surface low over southern Lake Michigan continues to
draw strong southerly flow into the Ohio Valley, with record
February warmth and wind gusts up to 35-40 mph.

Strong cap in place over Kentucky, with model soundings suggesting
800mb temps near +10C. Thin line of storms over Indiana extending
from near Muncie to Evansville is currently most notable for
producing quite a bit of lightning.

Once the cap breaks, expect rapid development as the mid-level lapse
rates are near 9C/km. Limiting factor will be the ability to match
up the 50-70 kt of effective shear near the front, and the 1000 J/kg
CAPE out ahead of the front. Any window for supercell potential is
quite narrow, but worth keeping an eye on. The more likely scenario
is that storms will organize into a squall line, with damaging winds
as the main threat. SPC Enhanced risk is now focused roughly along
and north of I-64 and east of I-65, where there is a non-zero
tornado threat, which will mostly be tied to brief meso-vortex
spinups within the squall line. Areas west of I-65 have a lesser
threat as it is a narrow window of opportunity for the cap to break
before the forcing moves east.

The cold front will push through around midnight or an hour or two
after, bringing a quick end to the precip. Strong cold advection
behind the front will send temperatures crashing, with Sat morning
readings ranging from just above freezing in southern Indiana to the
lower/mid 40s near the I-75 corridor.

Saturday will be a cloudy and raw day under the cold pool aloft.
Steep low-level lapse rates and just enough low-level moisture will
support at least isolated showers, which could reach the ground as
either rain or snow given cold enough temps in cloud. Minimal
recovery in temps, especially over the Bluegrass region. Look for
gradual clearing Sat night as the mid-level trof exits, and temps
will drop into the 20s, which is actually just a few degrees below
climo.

.Long Term (Sunday through Friday)...
Issued at 300 PM EST Fri Feb 24 2017

Upper-level pattern becomes zonal and the surface high shifts
quickly to the east. Sunday looks like a dry day with temps
recovering to near climo after a chilly start.

As the flow aloft backs to WSW, a series of southern stream
disturbances will swing through, bringing a few different rounds of
precip to the Ohio Valley. Timing is always tricky in such a
progressive pattern, so we'll keep POPs capped in the likely range
and QPF on the light side. Best chances of rain will be Monday
night, and again on Tuesday night. By Tue night/Wed the pattern is a
bit more amplified, so will see the return of unseasonably warm
temps and also include a slight chance for thunder.

Surface high pressure and broad upper trofiness for the end of the
work week, but heights do not drop that much and temps will run near
climo. Fast-moving trof drops through the Great Lakes on Friday, but
with most of the energy remaining to our north, will not include a
Day 7 POP.

&&

.Aviation (00Z TAF Update)...
Issued at 550 PM EST Fri Feb 24 2017

Gusty SSW winds and high-based cu in place across central Kentucky
to initialize this TAF set. Convection over southern Indiana and
western Kentucky will push eastward and likely increase in coverage
this evening as a strong mid-level cap finally breaks. The spotty
nature of the initial convective line will likely allow storms along
the cold front to hold together as they move in later in the
evening, so will stretch the TEMPO TS groups out until roughly 05-
07Z. Will carry MVFR visibilities in those TEMPO groups, but
thunderstorm cores could result in brief IFR conditions and wind
gusts over 35 kt.

Convection moves out after midnight, giving way to strong cold
advection. Ceilings will be barely VFR for the rest of the night and
most of Saturday, but we could see brief MVFR during the morning
before mixing deepens in the afternoon. Will carry wind gusts in the
20-25 kt range for much of the day as the gradient remains tight.
Light rain or snow showers can't be ruled out given the steep low-
level lapse rates, but probabilities are too low for the TAFs.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........RAS
Hazardous weather outlook, Feb 24, 2:32 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
332 PM EST Fri Feb 24 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
332 PM EST Fri Feb 24 2017 /232 PM CST Fri Feb 24 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening. The main severe
weather hazard will be damaging winds. The greatest severe threat is
from 5 to 10 PM EST along and west of the I-65 corridor, and from 8
PM to 1 AM EST east of I-65. A brief tornado cannot be ruled out in
areas along and north of I-64 and east of I-65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Local storm report, Feb 24, 12:34 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
134 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND DMG ORLEANS                 38.66N 86.45W
02/24/2017                   ORANGE             IN   PUBLIC

            TIN SHEETS BLOWN OFF METAL BARN. WINDS
            ESTIMATED 40 MPH.

&&

NWS LOUISVILLE KY
IRIS SYSTEM
Special weather statement, Feb 24, 4:47 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
547 PM EST FRI FEB 24 2017

INZ079-242300-
Jefferson-
547 PM EST FRI FEB 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...

At 546 PM EST, a strong thunderstorm was located 9 miles southeast of
Vernon, moving northeast at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Dupont, Middlefork, Canaan, Five Points, Deputy, Belleview,
Bryantsburg and Barbersville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3888 8520 3877 8568 3882 8568 3882 8561
      3885 8561 3885 8557 3888 8557 3888 8554
      3891 8553 3891 8520
TIME...MOT...LOC 2246Z 240DEG 49KT 3885 8553

AMS
Special weather statement, Feb 24, 5:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
608 PM EST FRI FEB 24 2017

INZ078-079-090>092-KYZ024-025-028>031-242330-
Jefferson-Floyd-Clark-Scott-Harrison-Jefferson-Oldham-Bullitt-Meade-
Hardin-Breckinridge-
608 PM EST FRI FEB 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COUNTIES ALONG AND
NEAR THE OHIO RIVER WEST OF THE LOUISVILLE METRO...

At 604 PM EST /504 PM CST/, radar indicated strong thunderstorms
from 6 miles northeast of New Providence Town to 11 miles north of
Leitchfield. Movement was northeast at 60 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

These storms will be near...
  Scottsburg around 615 PM EST.
  Madison around 630 PM EST.

Other locations impacted by these storms include the west side of
Louisville, Fort Knox, and Henryville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3775 8589 3761 8635 3850 8592 3850 8589
      3852 8588 3852 8587 3855 8587 3855 8585
      3857 8585 3858 8589 3881 8577 3883 8573
      3882 8570 3882 8561 3885 8561 3885 8557
      3888 8557 3888 8554 3891 8553 3891 8535
TIME...MOT...LOC 2304Z 225DEG 65KT 3855 8587 3765 8632

13
Local storm report, Feb 24, 5:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM EST FRI FEB 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     1 NW HENRYVILLE         38.54N 85.78W
02/24/2017  M60 MPH          CLARK              IN   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED WITH HANDHELD
            ANEMOMETER AT HENRYVILLE EXIT OFF I-65.

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 5:16 PM CSTSevere Thunderstorm WarningLMKTrimble29 min
Feb 24, 5:25 PM CSTSevere Thunderstorm WarningLMKBullitt, Jefferson35 min
Feb 24, 5:42 PM CSTSevere Thunderstorm WarningLMKTrimble18 min
Feb 24, 5:49 PM CSTSevere Thunderstorm WarningLMKBullitt, Jefferson, Oldham26 min
Feb 24, 5:57 PM CSTSpecial Weather StatementLMKHardin33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.